Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 78, NWS Tucson, AZ

August 28, 2019Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 28, 2019, 2:29 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2019, 2:29 PM MST (21:29 UTC)
Expired
Aug 28, 2019, 3:15 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 22 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1206 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2126 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WUUS55 KTWC 282129
SVRTWC
AZC019-023-282215-
/O.NEW.KTWC.SV.W.0078.190828T2129Z-190828T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
229 PM MST Wed Aug 28 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pima County in southeastern Arizona...
  Northeastern Santa Cruz County in southeastern Arizona...

* Until 315 PM MST.

* At 228 PM MST, a severe thunderstorm was located over Sonoita, or
  22 miles northwest of Sierra Vista, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sonoita and Elgin. 

This includes the following highways...
 Route 82 between mile markers 27 and 37.
 Route 83 between mile markers 26 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3174 11058 3164 11056 3162 11072 3174 11072
TIME...MOT...LOC 2128Z 088DEG 2KT 3168 11063 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
2 follow-up statements
659 
WWUS55 KTWC 282155
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
255 PM MST Wed Aug 28 2019

AZC019-282204-
/O.CAN.KTWC.SV.W.0078.000000T0000Z-190828T2215Z/
Pima-
255 PM MST Wed Aug 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled for Pima 
County.

LAT...LON 3162 11070 3171 11071 3172 11058 3164 11056
TIME...MOT...LOC 2154Z 094DEG 4KT 3165 11059 

$$

AZC023-282215-
/O.CON.KTWC.SV.W.0078.000000T0000Z-190828T2215Z/
Santa Cruz-
255 PM MST Wed Aug 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR NORTHEASTERN SANTA CRUZ COUNTY...

At 254 PM MST, a severe thunderstorm was located near Elgin, or 19
miles west of Sierra Vista, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sonoita and Elgin. 

This includes the following highways...
 Route 82 between mile markers 29 and 37.
 Route 83 between mile markers 26 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3162 11070 3171 11071 3172 11058 3164 11056
TIME...MOT...LOC 2154Z 094DEG 4KT 3165 11059 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
561 
WWUS55 KTWC 282211
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
311 PM MST Wed Aug 28 2019

AZC023-282221-
/O.EXP.KTWC.SV.W.0078.000000T0000Z-190828T2215Z/
Santa Cruz-
311 PM MST Wed Aug 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANTA CRUZ COUNTY
WILL EXPIRE AT 315 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3162 11070 3171 11071 3172 11058 3164 11056
TIME...MOT...LOC 2211Z 088DEG 2KT 3165 11060 

$$

AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 9:37 AM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 28, 9:37 AM MST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
937 AM MST Wed Aug 28 2019

.SYNOPSIS...Adequate moisture combined with a favorable flow will
potentially produce an active period of showers and thunderstorms
this afternoon and especially this evening. Brief strong gusty winds
and locally rainfall may occur. Thereafter, scattered mainly
afternoon and evening thunderstorms to prevail Thursday into early
next week.

&&

.DISCUSSION...No change to the forecast anticipated this morning as
the weather pattern starts to become more favorable for showers and
thunderstorms areawide through early next week. Given the increasing
rain chances, daytime temperatures will also begin to moderate some
through the weekend. Please refer to the additional sections for
more details.

&&

.AVIATION...Valid through 29/18Z.
Scattered -TSRA/-SHRA near mountains east to south of KTUS this
morning. Scattered to perhaps numerous -TSRA/-SHRA across much of
southeast Arizona this afternoon and this evening. Brief wind gusts
approaching 50 kts and MVFR vsbys/cigs with the strongest TSRA.
Isolated to scattered -TSRA/-SHRA continuing late tonight into early
Thursday morning.

Otherwise, FEW-BKN clouds above 15k ft MSL thru 15Z-17Z today, then
cloud decks mainly 10k-15k ft MSL this afternoon into early Thursday
morning. Aside from thunderstorm gusts, surface wind variable in
direction and mainly under 12 kts. The exception is vicinity KSAD
with nwly surface wind 12-20 kts and gusts near 25 kts late this
afternoon. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated showers and thunderstorms east to south of
Tucson this morning, then scattered to perhaps numerous
thunderstorms this afternoon and evening. Thereafter, a favorable
flow regime combined with adequate moisture will provide the daily
cycle of mainly afternoon and evening thunderstorms Thursday into
next Tuesday. Expect gusty and erratic winds with the stronger
thunderstorms. Otherwise, 20-foot winds will be terrain driven
mainly under 15 mph.

&&

.PREV DISCUSSION...Upper ridge axis extended from northwest Nevada
southeastward into far west Texas early this morning. Meanwhile, a
fairly large MCS was ongoing across eastern Sonora/western Chihuahua
Mexico. IR satellite imagery depicted rapidly warming cloud tops
during the past 1-2 hours. Have noted markedly decreased lightning
activity with this complex as well. Substantial satellite imagery
inspection also revealed a cyclonic circulation feature potentially
representing a MCV centered near the New Mexico bootheel.

Based on various high-res and global scale 28/00Z models, a
potentially active to very active period of showers and
thunderstorms may evolve later today and especially this evening.
Adequate to ample moisture with progged precip water values
generally ranging from 1.25 to 1.50 inches will exist. Although the
mid-level steering flow is progged to be relatively fairly light,
the aforementioned cyclonic circulation feature is represented via
some high-res models to gradually move westward later today. This
feature may very well be the key component for a fairly extensive
area of showers/tstms to potentially develop late this afternoon and
continue into this evening.

Given the available moisture, would not be surprised to experience
locally heavy rainfall sufficient for at least minor flooding and
flows in washes. Also, the potential exists for brief strong
damaging wind gusts with the strongest thunderstorms.

At any rate, expect showers/tstms to develop near mountains east to
south of Tucson by early this afternoon. Scattered to perhaps
numerous showers/tstms are forecast to occur late this afternoon
into this evening. Showers/tstms are expected to gradually decrease
in coverage late tonight.

Strong high pressure aloft on Thursday remains progged to become
centered over southern California. As a result, a nly/nely mid-level
flow regime is depicted across this forecast area. Am somewhat
surprised that some models favor a potentially more active period
for showers/tstms Thursday afternoon/evening versus this afternoon/
evening. The official forecast continues with scattered showers/
tstms Thursday afternoon/evening.

The upper high is progged to remain quasi-stationary over southern
California Friday, then move toward the Four Corners region by
Sunday. A persistent and deep ely/sely flow regime is depicted via
the 28/00Z GFS/ECMWF across this forecast area Labor Day into next
Tuesday. As such, expect the daily cycle of mainly afternoon/evening
showers/tstms to continue.

High temps today into early next week will generally average a few
degrees above seasonal normals.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 28, 1:06 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
106 PM MST Wed Aug 28 2019

AZZ509-510-282045-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
106 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 145 PM MST...

At 105 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hannagan Meadow, or 25 miles west of Reserve,
moving south at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hannagan Meadow, Blue and Rose Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3328 10904 3352 10972 3353 10971 3354 10968
      3358 10967 3359 10962 3361 10960 3362 10953
      3366 10948 3370 10947 3373 10935 3375 10936
      3378 10935 3378 10905
TIME...MOT...LOC 2005Z 002DEG 5KT 3369 10921

RH
Special weather statement, Aug 28, 2:04 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
204 PM MST Wed Aug 28 2019

AZZ507-508-511-513-282145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
204 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
245 PM MST...

At 202 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles north of Dragoon, or 14 miles west of Willcox. This storm was
nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly remote areas of northwestern
Cochise County and may affect portions of I-10 between Wilcox and
Benson.

LAT...LON 3241 11012 3221 10988 3206 11004 3225 11028
TIME...MOT...LOC 2102Z 036DEG 3KT 3223 11008

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:26 PM MSTSpecial Weather StatementTWC34 min
Aug 27, 6:45 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee90 min
Aug 28, 1:06 PM MSTSpecial Weather StatementTWCGreenlee39 min
Aug 28, 2:04 PM MSTSpecial Weather StatementTWCCochise41 min
Aug 28, 2:41 PM MSTSevere Thunderstorm WarningTWCCochise, Pima49 min
Aug 28, 2:49 PM MSTSpecial Weather StatementTWC41 min
Aug 28, 2:52 PM MSTSpecial Weather StatementTWCGreenlee38 min
Aug 28, 3:45 PM MSTSpecial Weather StatementTWC45 min
Aug 28, 3:48 PM MSTSpecial Weather StatementTWC42 min
Aug 28, 3:50 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 28, 3:58 PM MSTSpecial Weather StatementTWC47 min
Aug 28, 4:10 PM MSTFlash Flood WarningTWCPima, Pinal95 min
Aug 28, 4:19 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Aug 28, 4:21 PM MSTAreal Flood AdvisoryTWCPima54 min
Aug 28, 4:33 PM MSTAreal Flood AdvisoryTWCCochise, Pima117 min
Aug 28, 4:37 PM MSTAreal Flood AdvisoryTWCCochise83 min
Aug 28, 4:40 PM MSTSpecial Weather StatementTWC35 min
Aug 28, 4:40 PM MSTSevere Thunderstorm WarningTWCPima50 min
Aug 28, 4:43 PM MSTSpecial Weather StatementTWCGraham47 min
Aug 28, 4:51 PM MSTSevere Thunderstorm WarningTWCPima54 min
Aug 28, 4:53 PM MSTAreal Flood AdvisoryTWCPima82 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.